Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 52, NWS Jackson, MS

July 6, 2018Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 6, 2018, 9:11 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2018, 9:11 PM CDT (02:11 UTC)
Expired
Jul 7, 2018, 12:25 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Forrest County, MS, Lamar County, MS

The radar

The Mobile radar (KMOB), 121 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 9:45 PM CDTFLASH FLOOD2 Ne Hattiesburg, MSNUMEROUS STREETS FLOODED AROUND HATTIESBURG.
Jul 6, 10:00 PM CDTFLASH FLOOD2 Nw Hattiesburg, MSHIGHWAY 49 AT 4TH STREET WAS CLOSED DUE TO FLOODING. A MOTORIST WAS ALSO STRANDED.
Jul 6, 10:10 PM CDTFLASH FLOOD1 Ne Hattiesburg, MSAPARTMENT COMPLEX FLOODED AND WIDESPREAD STREET FLOODING CONTINUES AROUND THE CITY.
Jul 6, 11:10 PM CDTHEAVY RAIN 4.391 Wsw Hattiesburg, MSRAINFALL TOTALS AT HTBM6 SINCE 7PM. THE DURATION OF THE HEAVY RAIN EVENT WAS 4 HOURS 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2018-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2018-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WGUS54 KJAN 070211
FFWJAN
MSC035-073-070415-
/O.NEW.KJAN.FF.W.0052.180707T0211Z-180707T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
911 PM CDT FRI JUL 6 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northeastern Forrest County in southeastern Mississippi...
  East central Lamar County in southeastern Mississippi...

* Until 1115 PM CDT.

* At 910 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hattiesburg, Petal, West Hattiesburg, Sunrise and Macedonia. 

Additional rainfall amounts of 2 inches are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3118 8941 3130 8948 3142 8915 3140 8914
      3126 8917

$$

CME
3 follow-up statements
124 
WGUS74 KJAN 070343
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1043 PM CDT FRI JUL 6 2018

MSC035-073-070415-
/O.CON.KJAN.FF.W.0052.000000T0000Z-180707T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Lamar MS-
1043 PM CDT FRI JUL 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
NORTHEASTERN FORREST AND EAST CENTRAL LAMAR COUNTIES...

At 1040 PM CDT, emergency management reported flash flooding in 
downtown Hattiesburg, with many streets and an apartment complex 
flooded as well. Nearly four to four and a half inches of rain have 
fallen. Flash flooding is already occurring.

Some locations that will experience flooding include...
Hattiesburg, Petal, West Hattiesburg, Sunrise and Macedonia. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3118 8941 3130 8948 3142 8915 3140 8914
      3126 8917

$$

DC
822 
WGUS54 KJAN 070402
FFWJAN
MSC035-073-070645-
/O.EXT.KJAN.FF.W.0052.000000T0000Z-180707T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1102 PM CDT FRI JUL 6 2018

The National Weather Service in Jackson has extended the

* Flash Flood Warning for...
  Northeastern Forrest County in southeastern Mississippi...
  East central Lamar County in southeastern Mississippi...

* Until 145 AM CDT.

* At 1101 PM CDT, emergency management reported heavy rain across 
  the warned area, with widespread flooding occurring in downtown 
  Hattiesburg. Nearly four to four and a half inches of rain have 
  fallen. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Hattiesburg, Petal, West Hattiesburg, Sunrise and Macedonia. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3118 8941 3130 8948 3142 8915 3140 8914
      3126 8917

$$

DC
522 
WGUS74 KJAN 070525
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1225 AM CDT SAT JUL 7 2018

MSC035-073-070535-
/O.CAN.KJAN.FF.W.0052.000000T0000Z-180707T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Lamar MS-
1225 AM CDT SAT JUL 7 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN FORREST AND EAST CENTRAL
LAMAR COUNTIES IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3118 8941 3130 8948 3142 8915 3140 8914
      3126 8917

$$

DC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 6:10 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 6, 6:10 PM CDT, 3 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
610 PM CDT Fri Jul 6 2018

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
VFR conditions will prevail through the majority of the TAF
period. Scattered SHRA/TSRA will cause brief categorical
reductions, mainly due to visibility, through this evening. A
brief period of MVFR ceilings or visiblities are possible around
daybreak Saturday morning at GLH and GWO. /17/

&&

.DISCUSSION...

Tonight and Saturday: A cold front is now pushing southward across
the Ohio Valley this afternoon, with a line of convection ongoing
well ahead of it from NE Arkansas eastward through the Tennessee
Valley. Across our area, routine scattered diurnal convection has
begun to break out. The airmass across most of the area is not
particularly favorable for severe storms. However, a somewhat more
favorable environment exists just to the north across parts of the
Mid South, where a few severe storms have already occurred this
afternoon along the aforementioned line of convection. Though 0-3 km
shear vectors better favor east-to-west moving storms this evening,
with the composite outflow along this line surging southward toward
the Delta, there is some potential for one of these stronger storms
to make it into the Delta late this afternoon into this evening.
Thus, we'll add mention to the HWO/graphics of a marginal threat for
severe storms in this area. These storms will likely lose steam
before approaching the I-20 corridor. Even with help from forcing
with the approaching front, expect a big dropoff in rain coverage
overnight with the loss of instability.

As the front stalls just north of the area on Saturday with
lingering boundaries from convection today/tonight, greater coverage
of showers and thunderstorms is expected throughout the day. The
atmosphere remains rather soupy with PW near 2", so locally heavy
rainfall will be possible. However, storm motions are expected to be
good enough to limit the threat for flooding, so this won't be
mentioned in the HWO at this time. The increased prevalence of
clouds and rain should help hold daytime highs down in most areas,
thus limiting heat stress concerns compared to previous days. /DL/

Saturday night through mid-late week next week (Thursday): Expect
considerable diurnal convective precipitation coverage through
the weekend with near to slightly below normal temperatures. As
mid-level ridging building eastward into the mid-upper
Mississippi Valley & Great Lakes, our area will remain mostly
under the southern fringe of this. This persistent pattern will
cause a weak front to hang up over the region with a few subtle
westward moving shortwaves tracking through and providing an
impetus for convection. With increasing low level convergence,
high moisture ~2+ inches, & light flow & weak Corfidi vectors,
expect some heavy downpours to remain possible. Flash flooding
can't be ruled out, but due to the scattered nature in convection
& plenty of green vegetation, there is not enough confidence to
put in the HWO/graphics. Severe potential looks low due to weak
lapse rates & shear but can't rule out an isolated stronger storm
or so. Due to increase rain & precip, temperatures will be held in
check slightly below normals, which should provide some brief
relief in the heat.

As we move into next week, ridging will again build north of the
area but potentially a little more increasing heights into our area,
especially by mid-late portions of the week. This will help to
provide more subsidence & convection to become more diurnal through
early-mid portions of next week. In addition, expect increasing
thermal profiles & decreasing clouds, so temperatures could rebound
near to slightly above normal & heat indices & heat stress will
potentially become a concern again as well. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  89  72  89 /  39  61  59  66
Meridian      72  90  72  89 /  56  68  65  63
Vicksburg     73  89  72  89 /  24  63  60  69
Hattiesburg   70  88  71  88 /  35  79  68  70
Natchez       71  89  71  87 /  28  80  73  70
Greenville    72  87  72  88 /  35  56  51  57
Greenwood     72  87  72  88 /  46  58  54  55

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jul 6, 8:21 PM CDT, 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
821 PM CDT Fri Jul 6 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
080130-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
821 PM CDT Fri Jul 6 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, Jul 6, 7:10 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
710 PM CDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     KOSCIUSKO               33.06N 89.59W
07/06/2018                   ATTALA             MS   LAW ENFORCEMENT

            A COUPLE TREES DOWN AROUND THE CITY OF
            KOSCIUSKO.

0600 PM     TSTM WND DMG     3 E PROVIDENCE          33.04N 89.36W
07/06/2018                   ATTALA             MS   LAW ENFORCEMENT

            TWO TREES DOWN ALONG HIGHWAY 14.

&&
Special weather statement, Jul 6, 7:12 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
712 PM CDT FRI JUL 6 2018

MSZ050-051-070045-
Scott MS-Newton MS-
712 PM CDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN NEWTON AND EASTERN SCOTT
COUNTIES UNTIL 745 PM CDT...

At 712 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Steele to near Stratton. Movement
was south at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Steele around 715 PM CDT.
  Forest and Conehatta around 735 PM CDT.
  Newton and Lawrence around 745 PM CDT.

Other locations impacted by these storms include Lake and Sebastopol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3230 8909 3230 8955 3257 8946 3258 8912
      3257 8903
TIME...MOT...LOC 0012Z 021DEG 18KT 3245 8941 3254 8913

CME
Special weather statement, Jul 6, 7:19 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
719 PM CDT FRI JUL 6 2018

MSZ059-070045-
Jefferson MS-
719 PM CDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN JEFFERSON COUNTY UNTIL
745 PM CDT...

At 719 PM CDT, Meteorologists were tracking a strong thunderstorm
over Fayette, or 20 miles northeast of Natchez, moving west at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Stampley around 725 PM CDT.
  Church Hill around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3175 9129 3175 9127 3176 9126 3177 9128
      3185 9123 3177 9102 3161 9105 3161 9115
      3163 9115 3163 9123 3165 9127 3166 9127
      3167 9130 3170 9129 3172 9131
TIME...MOT...LOC 0019Z 101DEG 16KT 3171 9109

CME
Local storm report, Jul 6, 8:02 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
802 PM CDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     PHEBA                   33.59N 88.95W
07/06/2018                   CLAY               MS   EMERGENCY MNGR

            TREES DOWN IN PHEBA.

0425 PM     TSTM WND DMG     3 E UNA                 33.80N 88.75W
07/06/2018                   CLAY               MS   EMERGENCY MNGR

            TREES DOWN ON BRAND-UNA RD.

&&
Special weather statement, Jul 6, 8:21 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
821 PM CDT FRI JUL 6 2018

LAZ023-070145-
Franklin LA-
821 PM CDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN PARISH UNTIL
845 PM CDT...

At 821 PM CDT, Meteorologists were tracking a strong thunderstorm
near Crowville, or near Winnsboro, moving southwest at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Winnsboro around 835 PM CDT.
  Liddieville around 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3209 9190 3209 9187 3212 9187 3213 9188
      3212 9188 3214 9190 3217 9189 3218 9184
      3221 9182 3232 9162 3214 9155 3197 9188
      3197 9189 3208 9190
TIME...MOT...LOC 0121Z 056DEG 24KT 3221 9164

CME
Special weather statement, Jul 6, 8:28 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Jackson MS
828 PM CDT FRI JUL 6 2018

LAZ025-MSZ053-059-070200-
Tensas LA-Jefferson MS-Claiborne MS-
828 PM CDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TENSAS PARISH...
SOUTHWESTERN CLAIBORNE AND NORTHWESTERN JEFFERSON COUNTIES UNTIL 900
PM CDT...

At 828 PM CDT, Meteorologists were tracking a strong thunderstorm
near Alcorn, or 30 miles northeast of Natchez, moving southwest at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Alcorn around 840 PM CDT.
  St. Joseph around 850 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3202 9105 3187 9094 3170 9118 3193 9139
TIME...MOT...LOC 0128Z 056DEG 19KT 3190 9108

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:12 PM CDTSpecial Weather StatementJANNewton33 min
Jul 6, 7:19 PM CDTSpecial Weather StatementJANJefferson26 min
Jul 6, 8:28 PM CDTSpecial Weather StatementJANJefferson32 min
Jul 6, 9:54 PM CDTSpecial Weather StatementJANMarion36 min
Jul 6, 10:35 PM CDTSpecial Weather StatementJANMarion55 min
Jul 7, 1:30 PM CDTSpecial Weather StatementJANClarke45 min
Jul 7, 2:07 PM CDTSpecial Weather StatementJANJones38 min
Jul 7, 5:06 PM CDTSpecial Weather StatementJANForrest39 min
Jul 7, 6:06 PM CDTFlash Flood WarningJANMarion54 min
Jul 7, 6:12 PM CDTSevere Thunderstorm WarningJANLawrence, Marion29 min
Jul 7, 6:14 PM CDTSpecial Weather StatementJANCopiah31 min
Jul 7, 6:48 PM CDTSpecial Weather StatementJANCopiah27 min
Jul 7, 6:49 PM CDTSpecial Weather StatementJANHinds26 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.